Heart Disease Expert Forum
Vasovagal
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Vasovagal

I have had near syncope occurring off and on for 2 months and it is not getting any better. I did pass out completely in January while visiting someone in the hospital. I was having head pressure and lightheadedness 2 weeks prior. They ran a EKG, CT scan, and Xrays and found nothing a half hour after I fainted. The cardiologist had me do a echo with doppler and tilt test over 3 weeks ago, and my pulse on tilt table, while induced with a drug, went from 180 down to 84 in less than 5 seconds. The symptoms I felt before it dropped was head pressure and lightheadedness. Therefore, the cardiologist diagnosis was vasovagal. All other test results were clear. He prescribed 25 mg Toprol XL. My blood pressure is usually low, so he did not start with the 50mg. After a week on the drug, I was doing somewhat better, but still having 3-4 episodes a day. Med was increased to 50mg after 1 week. The 50mg made more occurences(7-8 per day). Driving over 5 miles and walking in a store for over 5 minutes is difficult. The only other medicine I take is Lorazepam 0.5mg X 2/day for anxiety. I have a history of Crohns and Celiac. Am I going to have to deal with this forever?  Does lorazepam affect the chemicals in the brain to cause this?
How do I get back to "normal"?
Related Discussions
74076_tn?1189759432
Hi Ohioan,

As I am sure you realize now, this is a very difficult problem to treat and regimens are individualized for each case.  Even with careful follow up, the success is variable.  Some people recover completely, others recover with occassional relapses, and still others do not find much that helps.

1. Am I going to have to deal with this forever?

Only time can answer that question.  If the metoprolol does not help, other medications that may help include selective serotonin reuptake inhibitors, fludrocortisone, midodrine, theophylline, disopyramide, scopolamine, and hyoscyamine. A side from medication, a high salt diet and staying well hydrated may help.

2. Does lorazepam affect the chemicals in the brain to cause this?

Lorazepam is not causing these events and does not cause perminant neurochemical changes.  It is possible the reason you take the lorzepam, anxiety, is playing a role.  That is why some selective serotonin reuptake inhibitors (paxil, zoloft, prozac) help.

If you live near Cleveland, Dr. Jager or Dr. Fouad may be able to help.


I hope you get back to normal soon, but it is difficult to predict the course.  Good luck and I hope this helps.
14 Comments
Blank
Avatar_n_tn
I nearly passed out twice a few months ago, also ended up on Toprol and switched to Nadolol because of horrible nightmares.  But with my near fainting, I felt there WAS a cardiac component - like a buzzing in my chest and I felt no pulse when I tried.  Did you have any heart symptoms that you were aware of?  
Best,
Jennifer
Blank
Avatar_n_tn
hey i have had a terrible night.been up since 1 am ints 530 now.took my atenolol before bed heart been not racy but like fluter or tapping sensations tonite..wierd..hasnt been this bad for aloing time.. i feel fainty alot also..pulse seem fine..blood preasure was borderline high for a hr earlier in the night..just i guess one of those night..
hope u get feeling good
dave
Blank
Avatar_n_tn
Do you think you are just having pvc's?
Blank
Avatar_n_tn
thats what i think...do you have them? what do you describe the sensation to be... its driving me crazy..
hope all is well with all today
Blank
Avatar_n_tn
Yes I do. Aren't you the one who wrote the coment on pvc's in February?Did you get that from someone else or did you write it?
Blank
Avatar_n_tn
got it from someone else in another health forum..
thanks
dave

still not doing great but alive so thats good!!
Blank
Avatar_n_tn
Hope you are feeling better. When I have them I feel the extra beat then the pause then the thud. I have them all the time sometimes only worse. Sometimes they jolt my upper stomach. I feel it in my eyes sometimes. My heart, at times, or my throat, it jumps around.I have been told that I worry too much. I can't help but pay attention to it. If you are feeling fainty you should probably go to the hospitoal or at least call your Dr.The other morning before I got up I felt it start skipping around it went into some kind of tachycardia. I told my teenage daughter I can't breath and my heart is beating fast. When it finally wore off she basically laughed at me.Everyone thinks I panic too easy.But I try to figure everything out. Why did this happen what did I do different. DoI need to drag someone with me to Walmart in case I have one?I use to be somewhat agoraphobic because of weird heart things and panic and the what ifs. I don't want to start that again.
Blank
Avatar_n_tn
Hi I have this also and have for a long time.  I have tried many medications and different treatments.  The thing I found that helps me the most is midodrine.  Drink tonz of water, more than you ever would normally.  I have worse symptoms when under emotional stress, and standing for long periods of time.  When you start to feel the head pressure, sit or lay down before you pass out and after a while you learn to have better control.  Good luck, if you do find things that help you, let me know, I would be interested in trying them.
Blank
Avatar_n_tn
hey..doing somewhat better now..took a 20 min power nap..still feeling like buzzing sensation in left breat/chest area..take pulse and its good.oh well we are blessed i guess to feel everything in are body..hope you have a great day..feel free to email ***@**** anytime you need.. oh now my neck hurts from the way i took a power nap..there we go..worry worry worry..
dave
Blank
Avatar_n_tn
all heart tests came back ok
Blank
Avatar_n_tn
try afibbers.com.  It has a great message board going, lots of great advice and compassionate people.
Blank
Avatar_n_tn
I have experienced my heart beating what feels like harder but not faster.  This has happened when I woke up from a dream or sometime while playing a game on the computer.  Is this normal with NCS-Neurocardiogenic Syncope?  Has anyone else experienced this with a fainting disorder.  Also has anyone else felt like their mind spaced out or became foggy?  Some people from the VVS group on yahoo have.  I was just wondering if this could be normal with this type of fainting disorder.
Blank
Avatar_n_tn
I've had benign PVCs my entire life from very early childhood.  After years of struggling against real obsession regarding them (and high level cardiological exams at major hospitals plus event monitors, etc.), I finally deduced that these PVCs are directly associated with my gastrointestinal tract.  I discovered the causative link to the vagus nerve while doing research last year.  I'm not a physician but I can tell you this much:  If an individual has had a thorough examination (this might include, among other things, a stress echo which I have periodically) and no diagnosis of heart disease is found, the single biggest favor one can do for oneself is to STOP OBSESSING.  The more anxious you become, the worse the PVCs will be and the greater your GI discomfort will become.  I've discovered that a simple OTC like Gas-Ex can do WONDERS.  I prefer the chewable variety.  One or two will ease gastritis or irritated stomach and your PVCs will stop.  If you're having an especially bad day (as I was yesterday because something I ate really upset my GI tract), be careful of your food intake.  Stay away from gas producing foods and heavy meals; eat several small bland meals throughout the day.  Whatever is causing your GI problems will PASS (pun intended) eventually.  PVCs in a healthy heart are totally benign.  Do something relaxing, watch your diet for a few days, and stop worrying.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank